Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 46, NWS Houston/Galveston, TX

November 17, 20154 counties in Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 17, 2015, 4:14 AM CST for 4 counties in Texas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 17, 2015, 4:14 AM CST (10:14 UTC)
Expired
Nov 17, 2015, 5:00 AM CST
In force
46 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 112 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 4:50 AM CSTTSTM WND DMG15 E Wixon Valley, TXMINOR DAMAGE TO HOME. METAL ROOFING DOWN. STORM DOORS OFF HINGES.
Nov 17, 4:53 AM CSTTORNADO11 E College Station, TXTORNADO TRACK FROM 3 W OF CARLOS TO 2 SSW OF IOLA. INTERMITTENT DAMAGE PATH. NUMEROUS TREES UPROOTED OR SNAPPED. MOBILE HOMES...BARNS...FARM BUILDINGS SEVERELY DAMAGED. TWO TRAILERS DESTROYED. SIGNIFICANT DAMAGE STARTED ON ADA OAKS LANE. DAMAGE PATH CONTINUED
Nov 17, 4:55 AM CSTTSTM WND DMG12 E College Station, TXPROPERTY NEAR FM 174 AROUND 15 MILES SOUTH OF IOLA... DOWNED TREES... ROOF DAMAGE AND A TRAVEL TRAILER BLOWN DOWN ON ITS SIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 444 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
444 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WFUS54 KHGX 171014
TORHGX
TXC041-051-185-477-171100-
/O.NEW.KHGX.TO.W.0046.151117T1014Z-151117T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
414 AM CST TUE NOV 17 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BRAZOS COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHEASTERN BURLESON COUNTY IN SOUTHEASTERN TEXAS...
  NORTHEASTERN WASHINGTON COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN GRIMES COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 500 AM CST
    
* AT 413 AM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 10 MILES WEST OF WASHINGTON...OR 13 MILES NORTH
  OF BRENHAM...MOVING NORTHEAST AT 40 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  MILLICAN AROUND 430 AM CST.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
WELLBORN...CARLOS...ROANS PRAIRIE AND IOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3035 9646 3077 9626 3083 9606 3055 9591
TIME...MOT...LOC 1013Z 220DEG 36KT 3035 9633 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 17, 3:52 AM CST, 22 minutes earlier.

Area forecast discussion, Nov 17, 3:52 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
352 AM CST TUE NOV 17 2015

.DISCUSSION...
PCPN STARTING TO RAMP UP ALONG THE DRY LINE OUT WEST AS IT BEGINS
TO MOVE EAST THIS MORNING. FURTHER TO THE NORTH AND WEST...STORMS
ALSO CONTINUING ALONG THE COLD FRONT (WHICH IS ALSO STEADILY MOV-
ING EAST THIS MORNING) AND IS THEN EXPECTED TO MERGE WITH THE DRY
LINE A BIT LATER. HOWEVER WILL HAVE TO KEEP A CLOSER EYE ON THESE
CELLS OUT WEST WITH WPC INDICATING THE POTENTIAL FOR HOURLY RAIN-
FALL RATES UP TO 2" DUE TO TRAINING/CELL MERGERS. IN THE MEANTIME
NO REAL CHANGES WITH THE THINKING THAT THE SQUALL LINE IS CAPABLE
OF PRODUCING SEVERE STORMS AS IT SWEEPS INTO THE AREA THROUGH THE
MORNING HRS.

LOOKING FURTHER AHEAD PROGS NOW TRENDING A BIT MORE COOLER/WETTER
FOR THE WEEKEND. THE AGGRESSIVE RETURN OF LOW-LEVEL MOISTURE JUST
AHEAD OF THE NEXT COLD FRONT FCST TO PRODUCE SCT PCPN FOR SAT. IN
ITS WAKE...MOS TEMPS MUCH COOLER THAN PREVIOUS RUNS AND HAVE ADJ-
USTED GRIDS ACCORDINGLY. WILL HAVE TO SEE IF THIS HOLDS UP AS THE
WEEK PROGRESSES. 41

&&

.MARINE...
A TIGHT PRESSURE GRADIENT WILL GRADUALLY WEAK THIS MORNING AS DEEP
LOW PRESSURE OVER THE CENTRAL PLAINS PUSHES NORTHEAST AND AWAY FROM
THE REGION. WILL MAINTAIN THE SCA FOR ALL WATERS THROUGH 00Z. WINDS
SHOULD BEGIN TO DECREASE ONCE THE LINE OF STORMS MOVES THROUGH
DURING THE MID AFTERNOON BUT SEAS MAY TAKE A WHILE TO FULLY SUBSIDE.

A LINE OF STORMS SHOULD MOVE WNW-ESE THRU THE WATERS FROM THE LATE
MORNING THRU THE MID/LATE AFTN HOURS. ASSOCIATED STRONG TO SEVERE
STORMS A GOOD POSSIBILITY AND MARINERS SHOULD PREPARE FOR LOCALLY
HIGH WINDS AND ROUGH SEAS. AN OFFSHORE WIND IS EXPECTED IN THE WAKE
OF THE STORMS.

TIDES LEVELS ARE RUNNING ABOUT 1.50 FT ABOVE NORMAL. ASTRONOMICAL
TIDES ARE ENTERING LOW TIDE SO TOTAL WATER LEVEL SHOULD REMAIN
AROUND 3.0 FEET BEFORE SLOWLY DROPPING LATER THIS AFTERNOON AS
OFFSHORE WINDS DEVELOP IN THE WAKE OF THE STORMS. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  48  70  49  72 / 100   0   0   0   0
HOUSTON (IAH)              74  50  73  49  75 / 100  20   0   0   0
GALVESTON (GLS)            74  57  71  60  73 /  90  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Nov 16, 4:59 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
459 PM CST MON NOV 16 2015

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-171300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
459 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A POTENT STORM SYSTEM WILL BEGIN TO AFFECT SOUTHEAST TEXAS LATE TONIGHT
WITH INCREASING SHOWER AND THUNDERSTORM COVERAGE. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES AND STRONG DAMAGING
WINDS THE PRIMARY SEVERE WEATHER THREAT. A LONG FETCH OF SWELLS AND
STRONG ONSHORE WINDS WILL LIKELY LEAD TO MINOR TIDAL FLOODING AROUND
THE TIMES OF HIGH TIDE...MAINLY ALONG FLOOD PRONE COASTAL AREAS SUCH
AS THE INTERSECTION OF HIGHWAYS 87 AND 124.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...A POTENT STORM SYSTEM WILL MOVE ACROSS SOUTHEAST TEXAS.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES
AND STRONG DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. RAINFALL
TOTALS ARE EXPECTED TO AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF
2 TO 4 INCHES POSSIBLE. MINOR FLOODING OF URBAN AREAS AND SUSCEPTIBLE
ROADWAYS IS POSSIBLE. A LONG FETCH OF SWELLS AND STRONG ONSHORE WINDS
WILL LIKELY LEAD TO MINOR TIDAL FLOODING AROUND THE TIMES OF HIGH
TIDE...MAINLY ALONG FLOOD PRONE COASTAL AREAS SUCH AS THE INTERSECTION
OF HIGHWAYS 87 AND 124.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

In the hours before

Special weather statement, Nov 17, 2:55 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 AM CST TUE NOV 17 2015

TXZ195>197-170945-
BURLESON TX-WASHINGTON TX-BRAZOS TX-
255 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRAZOS...BURLESON AND
WESTERN WASHINGTON COUNTIES UNTIL 345 AM CST...

AT 255 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROUND TOP...OR 13 MILES SOUTHEAST OF GIDDINGS...MOVING NORTHEAST AT
45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERVILLE...SNOOK...BURTON...MILLICAN...LAKE SOMERVILLE DAM...
QUARRY...LYONS...INDEPENDENCE AND WELLBORN.

LAT...LON 3020 9674 3024 9673 3025 9669 3030 9664
      3030 9667 3032 9669 3032 9674 3034 9676
      3065 9662 3048 9615 3005 9662 3008 9663
      3011 9663 3013 9665 3015 9665 3016 9669
      3015 9671 3014 9677 3016 9679
TIME...MOT...LOC 0855Z 219DEG 41KT 3010 9673

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 2:55 AM CSTSpecial Weather StatementHGXBurleson50 min
Nov 17, 3:39 AM CSTSevere Thunderstorm WarningHGXBurleson, Washington36 min
Nov 17, 4:06 AM CSTTornado WarningHGXBrazos, Burleson, Grimes, Washington24 min
Nov 17, 4:16 AM CSTTornado WarningHGXBrazos, Burleson, Grimes, Washington44 min
Nov 17, 4:51 AM CSTSpecial Weather StatementHGXHouston, Trinity, Walker54 min
Nov 17, 4:55 AM CSTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Walker17 min
Nov 17, 5:20 AM CSTSpecial Weather StatementHGXBrazos, Burleson, Washington55 min
Nov 17, 5:45 AM CSTSpecial Weather StatementHGXHouston45 min
Nov 17, 6:04 AM CSTSpecial Weather StatementHGXAustin, Colorado56 min
Nov 17, 6:18 AM CSTSpecial Weather StatementHGXPolk, San Jacinto57 min
Nov 17, 6:24 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Washington3 hr
Nov 17, 6:36 AM CSTSpecial Weather StatementHGXBrazos, Burleson54 min
Nov 17, 7:10 AM CSTSpecial Weather StatementHGXTrinity35 min
Nov 17, 7:11 AM CSTSpecial Weather StatementHGXGrimes34 min
Nov 17, 7:14 AM CSTSpecial Weather StatementHGXGrimes31 min
Nov 17, 7:35 AM CSTTornado WarningHGXGrimes, Montgomery, Walker25 min
Nov 17, 7:57 AM CSTSpecial Weather StatementHGXTrinity63 min
Nov 17, 8:04 AM CSTSevere Thunderstorm WarningHGXHouston, San Jacinto, Trinity, Walker41 min
Nov 17, 8:10 AM CSTSpecial Weather StatementHGXWalker50 min
Nov 17, 8:20 AM CSTWind AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more5 hr
Nov 17, 8:50 AM CSTSpecial Weather StatementHGXTrinity40 min
Nov 17, 8:57 AM CSTSevere Thunderstorm WarningHGXHouston, Polk, San Jacinto, Trinity, Walker48 min
Nov 17, 9:04 AM CSTAreal Flood AdvisoryHGXHouston, San Jacinto, Trinity, Walker3 hr
Nov 17, 10:19 AM CSTAreal Flood AdvisoryHGXGrimes, Montgomery, Trinity, Walker, Waller, Washington3 hr
Nov 17, 11:00 AM CSTSpecial Weather StatementHGXHarris45 min
Nov 17, 11:30 AM CSTSpecial Marine WarningHGX90 min
Nov 17, 11:50 AM CSTSpecial Weather StatementHGXBrazoria, Chambers, Matagorda70 min
Nov 17, 1:00 PM CSTSpecial Weather StatementHGXGalveston30 min
Nov 17, 1:07 PM CSTSpecial Marine WarningHGX113 min

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.